Kentucky, 2012

Flash Flood and Damaging Wind in Kentucky, July 2, 2012

July 2, 2012 · NWS PAH · 3 events in 3 counties and zones

Clusters of thunderstorms developed during the heat of the afternoon. The storms were located in a hot and unstable air mass to the west of a stationary front that extended from northeast Illinois across Indiana to northeast Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms developed during the heat of the afternoon. The storms were located in a hot and unstable air mass to the west of a stationary front that extended from northeast Illinois across Indiana to northeast Kentucky. Amidst weak mid and upper level winds, the severe convection exhibited disorganized/pulse characteristics. South to southwest low-level winds from 10 to 15 knots provided a modest inflow of moisture and instability. Mixed-layer cape values of 1500 to 2000 j/kg and steep low-level lapse rates supported isolated severe wind gusts and hail on a sporadic basis. The storms decreased in number and intensity after sunset as the atmosphere stabilized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 2, 5:35 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 2, 5:35 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CDT MON JUL 2 2012

.UPDATE...
ISSUED AT 629 PM CDT MON JUL 2 2012

UPDATED FOR AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT
254 PM CDT MON JUL 2 2012

ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED DURING THE HEAT OF
THE DAY...MAINLY IN THE MOST UNSTABLE REGIONS OF FAR SOUTHERN
ILLINOIS AND SE MISSOURI IN CONJUNCTION WITH WEAK MID LEVEL SHORT
WAVE DRIFTING SOUTHEAST TOWARD THE STL AREA. DUE TO THE PRESENCE
OF THIS MID LEVEL SUPPORT...THE STORMS MAY LAST INTO THE EVENING...
WITH THE HIGHEST CHC OF THIS IN SW IN AND THE PENNYRILE REGION OF
WESTERN KY.

THIS MID LEVEL PIECE OF ENERGY WILL BE VERY SLOW TO CLEAR THE
REGION TUESDAY...SO ISOLD TO SCT STORM CHCS WILL CONTINUE. THUS...
THERE MAY BE A BIT OF A REPRIEVE IN TEMPS ON TUESDAY...AS THAT
DAY WILL STAND THE BEST CHANCE OF RECEIVING MORE CLOUDS AND
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. HOWEVER...HEAT
INDEX VALUES MAY BRIEFLY REACH 100 TO 105 EVEN IN THOSE LOCATIONS
BEFORE ANY STORMS FORM.

HEAT INDEX VALUES WILL TOP OUT IN THE 100 TO 105 DEGREE RANGE
WEDNESDAY. IN FACT...HEAT INDEX VALUES MAY END UP CLOSER TO 105 AS
WE HEAD TOWARD THE LATTER HALF OF THE WEEK. DUE TO A SLIGHT
INCREASE IN RELATIVE HUMIDITY...HEAT INDEX VALUES WILL BEGIN TO
RUN 3 TO 6 DEGREES ABOVE THE ACTUAL AIR TEMPERATURES.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 254 PM CDT MON JUL 2 2012

THE MED RANGE GFS/ECMWF ENSEMBLE MEANS WERE IN VERY GOOD AGREEMENT
FOR THE DAY 4 THROUGH DAY 7 PERIOD. THE SRN MID LEVEL RIDGE WILL BE
ON THE REBUILD AT THE BEGINNING OF THE EXTENDED PERIOD. HOWEVER...ON
THU...A MID LEVEL VORTICITY MAX ON THE ERN EDGE OF THE RIDGE MAY
INDUCE A SFC TROF IN ERN PARTS OF THE PAH FORECAST AREA AND TAKE
ADVANTAGE OF THE AVAILABLE INSTABILITY IN PLACE. THUS A SLIGHT
CHANCE OF SHOWERS/TSTMS IS IN THE FORECAST FOR THAT AREA. SOME
CONVECTION COULD LINGER INTO THE EVENING FOR WRN KY. UNTIL THE
LATTER HALF OF THE WEEKEND...THE PRESENCE OF THE RIDGE SHOULD
PRECLUDE MEASURABLE PCPN.

LARGE SCALE CHANGES TO THE MID/UPPER PATTERN WILL BEGIN TO OCCUR
OVER THE CONUS. THE FLOW JUST TO THE NORTH OF THE RIDGE IS PROGGED
TO GO NWRLY...EVENTUALLY SWINGING A SFC COLD FRONT THROUGH OUR
REGION. SOME MOISTURE RETURN FROM THE GULF SHOULD HELP TO INCREASE
CHANCES OF SHOWER AND TSTM ACTIVITY FOR SUNDAY AND
MONDAY...ESPECIALLY DURING THE DAY. ACCORDINGLY...TEMPS SHOULD FALL
OFF SOME SUNDAY AND MONDAY FROM THE AMAZINGLY HOT LEVELS OF THE
WEEK. WE WILL HAVE NEED TO KEEP THE EXCESSIVE HEAT WARNING
THROUGH AT LEAST FRIDAY...AS HEAT INDEX VALUES BUILD BACK TOWARD
105 IN THE LATTER HALF OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1221 PM CDT MON JUL 2 2012

LOOKING AT RADAR TRENDS...APPEARS WE NEED TO KEEP A VCTS GOING IN
KOWB...BUT THE OTHER SITES LOOKS SAFE ATTM...BUT WILL MONITOR.
OTHER THAN HIGH LEVEL CIRRUS (ANVIL)...SHOULD NOT BE MUCH IN THE
WAY OF CLOUDS LATER TONIGHT AND INTO TUESDAY. COULD SEE THE
DEVELOPMENT OF ISOLATED TO SCATTERED STORMS ON TUESDAY
AFTERNOON...MUCH LIKE WE HAVE HAD THE PAST TWO DAYS NOW. AND AS
ALWAYS...FORECASTING EXACT INITATION TIME AND LOCATION IS A
CHALLENGE. THEREFORE...WILL LEAVE IT OUT FOR NOW. WINDS SHOULD BE
MAINLY SOUTHWEST THROUGH THE PERIOD...DROPPING OFF TONIGHT AND
THEN PICKING UP AGAIN DURING THE AFTERNOON HRS. COULD SEE SOME
MINOR MVFR FOG AT KCGI AS WELL TOWARD DAWN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR MOZ076-086-087-
     100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR KYZ001>022.

&&
Hazardous weather outlook, Jul 2, 9:48 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1048 AM CDT MON JUL 2 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1048 AM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA
UNTIL 6 PM CDT. REFER TO THE WARNING PRODUCT FOR MORE DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.
NUMEROUS BURN BANS ARE IN PLACE ACROSS THE FOUR STATE AREA.

FINALLY...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY
AND INTO THE EARLY EVENING AREA WIDE...ESPECIALLY ALONG AND EAST
OF THE MISSISSIPPI RIVER...NORTH OF A MARBLE HILL MISSOURI TO
CALHOUN KENTUCKY LINE. ANY THUNDERSTORM THAT DOES MANAGE TO FIRE
WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING WIND GUSTS AND DIME
TO QUARTER SIZED HAIL. LOCALLY HEAVY RAINS WILL ALSO BE
POSSIBLE...ALONG WITH DEADLY LIGHTNING. PLEASE REMEMBER COVERAGE
IS EXPECTED TO BE RATHER SPOTTY...HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT AREA WIDE ON TUESDAY...
THEN OVER THE EASTERN SECTIONS OF THE QUAD STATE REGION ON
WEDNESDAY. PRECIPITATION CHANCES WILL BE VERY LOW...AND COVERAGE
WILL BE RATHER LIMITED SHOULD ACTIVITY DEVELOP. THUS NO BONAFIDE
RELIEF IS EXPECTED WITH RESPECT TO OUR EXISTING EXTREME DROUGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE COMPLETELY RULED OUT TODAY.

In the hours before

Local storm report, Jul 2, 2:16 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 E HARRISBURG          37.74N 88.46W
07/02/2012  E1.00 INCH       SALINE             IL   LAW ENFORCEMENT

            THE HAIL WAS ACCOMPANIED BY AT LEAST 70 MPH WINDS.

&&

CW
Local storm report, Jul 2, 2:32 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             2 S BURNT PRAIRIE       38.22N 88.26W
07/02/2012  E0.88 INCH       WHITE              IL   PUBLIC

            REPORTED JUST SOUTH OF TOWN ON CO RD 1800 N.

&&

CW
Local storm report, Jul 2, 2:41 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             3 E SPRINGERTON         38.18N 88.30W
07/02/2012  E1.00 INCH       WHITE              IL   TRAINED SPOTTER

&&

CW
Local storm report, Jul 2, 2:44 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     3 E HARRISBURG          37.74N 88.49W
07/02/2012  E60 MPH          SALINE             IL   LAW ENFORCEMENT

&&

CW
Local storm report, Jul 2, 3:28 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             BUCKSKIN                38.23N 87.41W
07/02/2012  E1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            REPORTED JUST SOUTH OF BUCKSKIN ON HWY 57.

&&

CW
Local storm report, Jul 2, 3:57 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
457 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     WHEATONVILLE            38.19N 87.46W
07/02/2012                   WARRICK            IN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ALONG HIGHWAY 57 AND HIGHWAY 58 IN
            EXTREME NORTHWEST PART OF WARRICK COUNTY.

&&

DLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Trigg

When
July 2, 6:30 PM CST
Where
Trigg County, Cadiz
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.870, -87.820

Two 40-inch trees were snapped off at the ground. A wood garage was levelled. Several awnings and carports were damaged.

Flash Flood, Daviess

When
July 2, 6:43 PM CST to 8:15 PM CST
Where
Daviess County, 0.91 mi W of Owensboro to 2.2 mi E of Owensboro
Cause
Heavy Rain
Reported by
Public
Coordinates
37.770, -87.137

Numerous roads were flooded, primarily on the south side of the city. Manhole covers were coming off due to the heavy runoff. The automated observing system at the Owensboro airport measured 2.33 inches of rain in 90 minutes.

Lightning, Webster

When
July 2, 9:08 PM CST
Where
Webster County, 1.26 mi NE of Webster Co Arpt
Property damage
$80,000
Reported by
Department of Highways
Coordinates
37.431, -87.712

Lightning struck an oil storage tank, causing a large explosion. The top of one of the tanks landed on U.S. Highway 41-A. Two other tanks caught fire. U.S. Highway 41-A was closed for at least several hours. The explosion damaged some power lines at the site, causing a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389447, 391857, 389451.